Ohio, 2023Flood and High Wind in Ohio, March 24 to 25, 2023
March 24 to 25, 2023 · NWS PBZ · 6 events in 6 counties and zones
Heavy rain occurred along a stationary boundary that was in place in eastern Ohio on the 24th. Widespread rain amounts of 1 to 2 inches were reported.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain occurred along a stationary boundary that was in place in eastern Ohio on the 24th. Widespread rain amounts of 1 to 2 inches were reported. The most concentrated area of heavy rain was in Noble County, where up to 2.3 inches fell. This led to several flooded roads into the afternoon. The rain slackened somewhat by the 25th. However, strong surface low pressure developed further west on the front and tracked across Michigan and into eastern Canada on the 25th, along a track that is climatologically favored for strong wind events in the Upper Ohio Valley. The boundary, now an occluded front, crossed on the morning of the 25th and was the catalyst to bring strong wind to the surface. A tight pressure gradient behind the front kept gusty wind going into the early evening. Widespread instances of 50 to 60 MPH wind gusts were reported, and several wind damage reports were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 24, 3:40 AM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Mar 24, 3:40 AM EST, 3 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
440 AM EDT Fri Mar 24 2023
.SYNOPSIS...
Rain chances will be primarily focused south of Pittsburgh today
as a front remains stalled across West Virginia. The front will
shift back north tonight, returning rain areawide into
Saturday. Showers will begin to clear after a cold front
Saturday, leaving dry weather for Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest surface and radar analysis shows the nearly stationary
cold front continues its slow descent into the Mountain State.
This has granted a brief reprieve from rainfall north of the
Mason-Dixon, but additional rainfall will shortly expand across
southern portions of the area (generally Pittsburgh, south)
ahead of another shortwave crossing just north of the front.
However, the highest threat for heavy rain overnight continues
to be south of the forecast area, closer to the frontal
boundary.
As the shortwave exits the area this morning and drier air
pushes into northern OH/PA, focus for rainfall will shift south
once again, closer to the frontal boundary. This will keep most
rainfall for the morning (after sunrise) generally Pittsburgh
south, shifting even farther south by early afternoon -- mainly
south of the Mason-Dixon. Rain will once again begin to
overspread the region from the south this evening as the
boundary lifts back northwards as a warm front.
Periods of moderate-to-heavy rain are expected overnight as the
warm front lifts north, particularly across eastern OH, which
will see mod/heavy rain from the warm front quickly followed by
mod/heavy rain ahead of the approaching cold front. Fortunately,
this will occur during a brief window, over areas that have
seen less rainfall so far than areas farther south. In
collaboration with neighboring offices, opted not to expand the
Flood Watch into this area. However, this will need to be
monitored as the situation evolves.
With the front to our south, area temperatures will be much
cooler today than yesterday... topping out in the 40s for most.
Temperatures will drop this evening, but begin to rise again
overnight with warm advection behind the lifting warm front.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
The surface low will cross into the Great Lakes on Saturday,
pushing a cold front across our region by Saturday evening. A
pre-frontal line of showers and possibly a few thunderstorms
will cross the area early Saturday morning. Lingering showers
will gradually diminish through the day, clearing with cold
frontal passage late afternoon/evening. Behind the front,
cooler, drier air will infiltrate the area, leaving dry weather
for Sunday.
As the low shifts northeastward on Saturday, tightening
pressure gradient will bring the potential to mix down strong
wind gusts in the warm sector. Forecast gusts remain just under
wind advisory criteria for now (40 kt), but this will need to
be monitored. Winds will likely peak later Saturday afternoon
with cold frontal passage. With southeasterly winds in place
across the ridges, there is also some potential for enhanced
downsloping winds early Saturday morning just outside the higher
terrain in Westmoreland/Fayette/Indiana counties. This, too,
will bear watching, though the signal is not as strong as more
recent downsloping events.
Temperatures will warm back into the 60s with perhaps a few 70s
in WV with continued warm advection behind the warm front. More
seasonable temperatures are expected on Sunday with clearing
skies.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Generally quiet weather is expected to start the week, though a
series of weak shortwave troughs will cross the area and bring
slight chances for showers Monday/Monday night. A more vigorous
shortwave will cross on Tuesday with PoPs slightly higher in the
Chance category. Broad high pressure will return dry weather for
Wednesday before much better rain chances return Thursday night
into the weekend in advance of the next system.
Temperature through the long term will remain near-normal.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
IFR and low MVFR cigs should be the rule through the TAF period
except for northern ports KDUJ and KFKL. Showers will continue
through much of the morning (except KFKL/KDUJ) before there is
a break in activity during the afternoon and early evening.
Showers will resume late evening and overnight.
.OUTLOOK...
Widespread restrictions should continue through Saturday
evening in periods of rain with crossing low pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Saturday morning for PAZ031-075-076.
OH...Flood Watch through Saturday morning for OHZ057>059-068-069.
WV...Flood Watch through Saturday morning for WVZ003-004-012-021-
509>514.
&&
SYNOPSIS...Rackley
NEAR TERM...Rackley
SHORT TERM...Rackley
LONG TERM...Rackley
AVIATION...88Hazardous weather outlook, Mar 24, 3:20 AM EST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
420 AM EDT Fri Mar 24 2023
PAZ008-009-015-016-022-077-078-250830-
Venango-Forest-Clarion-Jefferson PA-Armstrong-Indiana-
Higher Elevations of Indiana-
420 AM EDT Fri Mar 24 2023
This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Southwest winds will gust to 45 mph on Saturday with the passage of a
cold front.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-509>514-250830-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
420 AM EDT Fri Mar 24 2023
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
A flood watch is in effect for the area through Saturday morning.
Moderate to heavy rainfall tonight into Saturday may lead to flooding
across portions of the the area.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A flood watch is in effect for the area through Saturday morning.
Moderate to heavy rainfall tonight into Saturday may lead to flooding
across portions of the the area.
Southwest winds will gust to 45 mph on Saturday with the passage of a
cold front.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-PAZ007-013-014-020-021-029-073-074-WVZ001-002-
250830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Lawrence-Butler-Beaver-Allegheny-Washington-Westmoreland-
Higher Elevations of Westmoreland-Hancock-Brooke-
420 AM EDT Fri Mar 24 2023
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Moderate to localized heavy rainfall tonight into Saturday may lead
to a minor flood threat across the area.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Southwest winds will gust to 45 mph on Saturday with the passage of a
cold front.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Event by event
3 strong wind, 2 high wind, 1 flood. Local standard time, as filed.
Flood, Noble
- When
- March 24, 7:05 AM EST to 3:00 PM EST
- Where
- Noble County, 1.24 mi NNW of Summerfield to 0.69 mi NNW of Belle Vly
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.816, -81.339
Roads closed due to flooding included all of State Route 564, State Route 145 from Washington County to Stafford, State Route 724, and State Route 146 near Summerfield.
High Wind, Tuscarawas
- When
- March 25, 5:00 AM EST to 9:00 PM EST
- Where
- Tuscarawas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
Wind gusts of up to 60 MPH were measured at New Philadelphia Airport, with the peak values occurring around 4 PM.
Strong Wind, Muskingum
- When
- March 25, 5:00 AM EST to 9:00 PM EST
- Where
- Muskingum forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
Wind gusts of up to 48 MPH were recorded at Zanesville Airport. A roof was reported to be blown off of a building on Prospect Avenue in Zanesville, and numerous trees were reported to be blown down near Chandlersville.
Strong Wind, Carroll
- When
- March 25, 5:00 AM EST to 9:00 PM EST
- Where
- Carroll forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
Wind gusts of up to 54 MPH were recorded on a publically-owned anemometer in Carrollton, with peak values occurring around 530 PM.
High Wind, Columbiana
- When
- March 25, 5:00 AM EST to 9:00 PM EST
- Where
- Columbiana forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
Numerous trees were reported to be down in Wellsville. This had been an ongoing situation at the time of the report, as trees had been falling most of the afternoon and evening.
Strong Wind, Jefferson
- When
- March 25, 5:00 AM EST to 9:00 PM EST
- Where
- Jefferson forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
Gusts of up to 53 MPH were measured at Jefferson County Airport, with the peak close to 3 PM. In Steubenville, a tree reportedly fell on to a home on Alexander Manor West. Shingles were also blown off of the roof of Holy Family Church on Pico Street.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, March 24, 202320 deaths · 170 injured · $112 million · EF4 · 11 events
- Tornadoes and Flash Flooding in Mississippi, March 24, 20232 deaths · 56 injured · $81 million · EF3 · 30 events
- Tornadoes and Damaging Winds in Alabama, March 24 to 25, 20231 death · $27 million · EF2 · 63 events
- Rip Currents in Puerto Rico, March 24, 20232 deaths · 2 injured · 2 events
- Flash Flooding and Flooding in Missouri, March 24 to 27, 20231 death · $40,000 · 7 events
- Rip Current in Florida, March 24, 20231 death · 1 event
- Tornadoes and Hail in Texas, March 24 to 27, 20235 injured · $335,000 · EF1 · 18 events
- Tornado and Flash Flood in Tennessee, March 24, 2023$269,000 · EF1 · 10 events
- Tornadoes in Tennessee, March 24, 2023EF2 · 2 events
- Damaging Winds in Tennessee, March 24, 20231 injured · $246,000 · 70 kt wind · 12 events
- Damaging Winds in West Virginia, March 24, 2023$45,000 · 70 kt wind · 3 events
- Tornado and Damaging Winds in Alabama, March 24, 2023EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089512, 1089523, 1089524, 1089525, 1089527, 1089528.